- Nearly a hundred instances of allergic reactions to the anticoagulant heparin have been disclosed in Germany, following hundreds of similar incidents in the U.S. including four fatalities.
- Contrary to the U.S variety, the German version of heparin is sourced from a different supplier, Rotexmedica. Severe allergic reactions were noticed predominantly in dialysis patients in Germany.
- The contaminant believed to be causing the allergic reactions in the U.S. was not detected in conventional testing procedures for heparin.
- Debates are ongoing regarding the origins of the active ingredient in German heparin and whether it contains the same contaminant as the U.S version.
- The FDA is worrisome about contaminated products from China, drawing parallels to previous incidents of toxic chemical inclusions in U.S. pet food ingredients.
Nearly a hundred instances of allergic responses to the anticoagulant heparin have been disclosed by German health authorities. These findings come in the wake of several hundred allergic reactions observed in the United States, four of which resulted in fatalities.
The German Drug Version
Contrary to the form of heparin found in the United States, the German version of the drug comes from a distinct brand. The US version has previously been linked to allergic reactions, predominantly in patients receiving dialysis, and is supplied by an Illinois-based company.
In response to the reported cases in Germany, the U.S. Food and Drug Administration advised all US heparin suppliers to employ advanced testing methods to verify their products are devoid of a certain contaminant. This contaminant is believed to be a major cause of the allergic reactions linked to the heparin medication.
The key active ingredient in heparin, derived from pig intestines, is procured from China by the US supplier. However, the German company called Rotexmedica, situated in Trittau, Germany, obtains its heparin from a different supplier than their American counterpart. Fortunately, there have been no reported deaths in Germany so far.
Severe allergic reactions and shock were among the adverse reactions observed at a dialysis center in Germany, according to the U.S. health department.
The Heparin from Germany
An official from the U.S. Food and Drug Administration’s Center for Drug Evaluation and Research, stated at a press briefing that, “The active ingredient in the German heparin product does not come from the same source as the American counterpart.”
It is yet to be confirmed whether the active ingredient in the German heparin arrived from China, and whether that heparin contains the same contaminant found in the version supplied by American pharmaceutical company, Scientific Protein Laboratories.
The FDA revealed earlier that they identified a substance similar to heparin. However, no definite link between the contaminant and the adverse events and deaths has been established yet.
Heparin is an anticoagulant frequently prescribed to patients undergoing dialysis and people receiving heart surgery.
The FDA highlighted that the contaminant was not detected in conventional testing for heparin, potentially explaining why such tests may overlook its presence.
Scientific Protein Laboratories, a leading supplier to the American pharmaceutical company, affirmed the safety and quality of their manufacturing processes.
The Chinese Conundrum
The issue of contaminated products from China has been a persistent concern for the FDA. If the heparin contamination is proven deliberate, it could mirror a previously exposed scandal; a Chinese firm was indicted for adding a toxic chemical, melamine, to an ingredient present in U.S. pet food that led to the death of numerous cats and dogs.
Since the end of December, 785 reports of adverse reactions linked to the American supplier’s heparin product have been recorded. This stands in stark contrast to less than 100 reports of adverse reactions in all of 2007. Further, there have been 46 deaths, four of which were associated with an adverse reaction to heparin.
Among the adverse reactions reported include breathing difficulties, vomiting or nausea, excessive perspiration, and a drop in blood pressure that could culminate in a potentially fatal shock.
To learn more about heparin, visit the U.S. National Library of Medicine.